Purpose: A probable case of syndrome of inappropriate antidiuretic hormone secretion (SIADH) due to linezolid use is reported. Summary: An 81-year-old Korean woman hospitalized for progressive malignant otitis externa due to methicillin-resistant Staphylococcus aureus infection was started on linezolid therapy (600 mg i.v. twice daily). On day 22 of linezolid use, the patient had severe hyponatremia (serum sodium concentration, 118 meq/L), with stable vital signs and no specific physical findings except for somnolence. The patient's urine sodium concentration was 1183 meq/L, and her serum and urine osmolarity values were 250 and 357 mOsm/kg, respectively; these findings were consistent with SIADH. Hypertonic saline infusion and fluid restriction (<1 L/day) were continued for four days with the aim of achieving a desired serum sodium concentration of 130 meq/L. On day 26 of linezolid therapy, the drug was discontinued due to development of progressive anemia (hemoglobin concentration, 6.7 g/dL). The next day, the patient's serum sodium concentration increased abruptly to 135 meq/L and remained stable until hospital discharge. After multiple alternative etiologies were excluded, drug-induced SIADH due to linezolid use was determined to be the most likely diagnosis. Using the adverse drug reaction probability scale of Naranjo et al., the case was assigned a score of 6, indicating a probable association between linezolid use and SIADH. Conclusion: SIADH was observed in a woman who was administered linezolid for more than three weeks, with concurrent development of progressive severe anemia associated with linezolid toxicity. The patient's hyponatremia resolved after cessation of linezolid use.
Bibliographical notePublisher Copyright:
Copyright © 2015, American Society of Health-System Pharmacists, Inc. All rights reserved.
ASJC Scopus subject areas
- Health Policy